Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Goodland, KS

July 11, 2004Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 11, 2004, 12:57 AM CDT for Red Willow County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 12:57 AM CDT (05:57 UTC)
Expired
Jul 11, 2004, 4:00 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1649 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 110557
FFWGLD
NEC145-110900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1257 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 400 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 4 MILES SOUTH OF INDIANOLA...
  MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCCOOK...LEBANON...DANBURY AND BARTLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 4033 10076 4000 10074 4001 10020 4033 10020

$$

LOCKHART
2 follow-up statements
000 
WGUS73 KGLD 110751
FFSGLD
NEC145-110900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 AM CDT SUN JUL 11 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 AM CDT FOR RED WILLOW
COUNTY...

AT 150 AM MDT (250 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE POSSIBLE FLASH FLOODING FROM SLOW MOVING 
THUNDERSTORMS. ONE TO TWO INCHES OF RAINFALL HAS FALLEN IN THE PAST 
THREE HOURS SOUTH OF HIGHWAY 34...AND TWO TO THREE INCHES ALONG 
HIGHWAY 89 FROM DANBURY TO LEBANON. ADDITIONAL RAINFALL AMOUNTS WILL 
BE LESS THAN AN INCH AS THE HEAVIER RAIN HAS MOVED EAST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4033 10076 4000 10074 4001 10020 4033 10020

$$

JDK
000 
WGUS73 KGLD 110858
FFSGLD
NEC145-110905-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 AM CDT SUN JUL 11 2004

...THE FLASH FLOOD WARNING FOR RED WILLOW COUNTY WILL EXPIRE AT 400
AM CDT...

LIGHT TO OCCASIONALLY MODERATE RAIN CONTINUES TO FALL ACROSS RED 
WILLOW COUNTY...HOWEVER THE HEAVY RAINFALL HAS MOVED OUT OF THE 
COUNTY. UP TO A QUARTER OF AN INCH OF ADDITIONAL RAIN MAY FALL 
THROUGH 5 AM CDT...BUT WILL BE ENDING FROM WEST TO EAST. 

NO REPORTS OF FLOODING HAVE BEEN RECEIVED...SO THE WARNING WILL BE 
ALLOWED TO EXPIRE. 

LAT...LON 4033 10076 4000 10074 4001 10020 4033 10020

$$

JDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:22 PM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 3:22 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SAT JUL 10 2004

.DISCUSSION...MAIN CONCERN IS HEAVY RAINFALL TONIGHT AND POSSIBLE
FLOODING ALONG THE FRENCHMAN CREEK AND REPUBLICAN RIVERS IN
SOUTHWEST NEBRASKA. OTHER FLOODING OR FLASH FLOODING MAY OCCUR IN
DECATUR AND NORTON COUNTIES KANSAS...SHOULD THEY RECEIVE MORE THAN
ONE INCH OF RAIN TONIGHT. WILL ISSUE A FLOOD WATCH FOR THESE AREAS.

SOUTHWEST FLOW AND MONSOONAL MOISTURE CONTINUES TO IMPINGE ON THE
HIGH PLAINS AT THE EDGE OF A BROAD UPPER LEVEL RIDGE THAT SPRAWLS
OVER THE SOUTHERN U.S. A WELL DEFINED SHORTWAVE TROF IS SEEN MOVING
THROUGH CENTRAL COLORADO THIS AFTERNOON. NEARLY SATURATED MID LEVEL
AIR SEEN ON SOUNDINGS FROM EL PASO TO DENVER...WHEN COMBINED WITH
LOW LEVEL DEWPOINTS IN THE MID 60S...WILL YIELD PRECIPITABLE WATERS
AROUND OR EVEN ABOVE 1.50 INCHES...JUST ABOUT AS HIGH AS IT GETS
AROUND HERE. IN ADDITION...STEEP LAPSE RATES BELOW 500 MB ARE
RESULTING IN MODERATE TO STRONG INSTABILITY. STRONG UPDRAFTS
INTERACTING WITH ABUNDANT MOISTURE ALOFT MAY RESULT IN EXTREMELY
EFFICIENT RAIN PRODUCING THUNDERSTORMS THIS EVENING AND OVERNIGHT. A
FEW STORMS MAY BECOME SEVERE IN TERMS OF LARGE HAIL AND ISOLATED
DAMAGING WINDS...BUT WARM TEMPERATURE PROFILES DO NOT FAVOR
WIDESPREAD HAIL. THE MAIN THREAT WILL BE EXCESSIVE RAINFALL.

CONVECTIVE TEMPERATURES HAVE NEARLY BEEN REACHED OVER NORTHEAST
COLORADO...AND WIDESPREAD CUMULUS ARE FORMING. THE UPPER LEVEL
SHORTWAVE WILL PROVIDE A SOURCE OF LIFT TO KEEP STORMS PROPPED UP
THROUGH THE CAP WELL INTO THE NIGHTTIME HOURS. MODELS DIFFER ON
SURFACE PATTERN AND EXACT LOCATION OF HEAVY RAINFALL. THE 12Z GFS
PRODUCES A QPF BOMB OVER NEBRASKA TONIGHT...SUGGESTING AN ORGANIZED
MCS MAY FORM. THAT PARTICULAR MODEL RUN WOULD KEEP THE HEAVY
RAINFALL NORTH OF OUR AREA...BUT IT APPEARS TO HAVE THE SURFACE
INSTABILITY AXIS TOO FAR NORTH. WITH STORM MOTIONS AT OR BELOW 15
KNOTS...EXPECT TO SEE SOME PROPAGATION OF STORMS TO THE RIGHT OF THE
MEAN WIND TOWARD THE INSTABILITY AXIS. OBSERVATIONS SHOW THE BEST
INSTABILITY ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO GOVE
KANSAS. WILL GO WITH HIGHEST POPS NORTH OF THIS LINE...INCLUDING
LIKELY POPS ALONG THE KS/NE BORDER...A STRATEGY WHICH APPEARS TO
HAVE SUPPORT FROM THE RUC AND 18Z ETA. SCATTERED STORMS WILL BE
POSSIBLE ACROSS THE REST OF THE AREA.

MODELS ARE THEN IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE WILL
BUILD NORTHWARD OUT OF OKLAHOMA AND SUPPRESS ALL BUT ISOLATED
THUNDERSTORM ACTIVITY SUNDAY THROUGH TUESDAY. TEMPERATURES WILL WARM
TO THE MID AND UPPER 90S. GFS MOS GUIDANCE SUGGESTS LOWER 100S
POSSIBLE AS EARLY AS SUNDAY. I HAVE UNDERCUT THE GUIDANCE
SIGNIFICANTLY...THOUGH...OWING TO SOUTHEASTERLY WINDS AND RESIDUAL
SURFACE MOISTURE. WENT CLOSER TO MOS ON MONDAY AND TUESDAY...WHEN THE
CENTER OF HIGH PRESSURE AT BOTH 700 AND 500 MB IS DIRECTLY OVERHEAD.
THE RESULTING SUBSIDENCE SHOULD ALLOW MUCH OF THE AREA TO REACH 100
DEGREES...BUT A WEAK COLD FRONT IS EXPECTED TO STALL JUST SOUTH OF
THE NEBRASKA BORDER MONDAY AFTERNOON. THIS WILL KEEP THE NORTHERN
COUNTIES JUST A COUPLE DEGREES COOLER. A MORE SIGNIFICANT FRONT IS
EXPECTED DURING THE DAY THURSDAY. THIS WILL INTRODUCE RAIN CHANCES
INTO THE EXTENDED FORECAST THURSDAY AND FRIDAY...WITH UPSLOPE
CONVECTION MOVING OFF THE HIGH TERRAIN OF WYOMING AND COLORADO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR DECATUR AND NORTON COUNTIES UNTIL 18Z SUNDAY.
NE...FLOOD WATCH FOR HITCHCOCK AND RED WILLOW COUNTIES UNTIL 18Z
SUNDAY.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jul 10, 12:10 PM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT SAT JUL 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1110 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS REMAINS VERY MOIST AND UNSTABLE ACROSS THE ENTIRE AREA.
A RATHER STRONG UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST
THIS AFTERNOON...AND ACROSS THE REGION THIS EVENING. THIS DISTURBANCE
COMBINED WITH THE HEATING OF THE DAY WILL CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER WESTERN PORTIONS OF THE
AREA. BY LATE THIS AFTERNOON...MOST OF THE THUNDERSTORMS WILL BE
ALONG AND WEST OF A LINE FROM TRENTON NEBRASKA TO COLBY TO LEOTI. THE
THUNDERSTORMS ARE THEN EXPECTED TO MOVE ACROSS THE REST OF THE AREA
THIS EVENING.

THE TEMPERATURE AND WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE
ATMOSPHERE DOES NOT FAVOR WIDESPREAD OCCURRENCES OF LARGE HAIL AND
DAMAGING WINDS. HOWEVER...SINCE THE AIR MASS IS SO UNSTABLE AN
ISOLATED INSTANCES OF LARGE HAIL AND WINDS OF 60 MPH OR MORE COULD
OCCUR. BECAUSE OF THE VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT
OF THE STORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH
THESE STORMS. ONE TO TWO INCHES OF RAINFALL COULD OCCUR IN A SHORT
PERIOD OF TIME. THESE STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY AND SUNDAY NIGHT. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND WEST OF A
LINE FROM TRENTON TO COLBY TO LEOTI. ACTIVATION OF SPOTTERS MAY BE
NEEDED OVER THE ENTIRE AREA TONIGHT.

MWM/BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:26 PM CDTFlash Flood WarningGLDDundy3 hr

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.